Clarithromycin : Hi. Has anyone had any... - British Lung Foun...

British Lung Foundation

49,660 members59,599 posts

Clarithromycin

Lexilou70 profile image

Hi. Has anyone had any experience of taking Clarithromycin for chest infection & it making them feel really sick? If so, any tips for easing the sickness? Was doing to ask Dr for antisickness tablets?

41 Replies

Hi LexilouI found that taking them with food helps. Do not take them on an empty stomach.

😁

Lexilou70 profile image
Lexilou70 in reply to Jake25

Thank you! 😊

Was given it for fortnight course to "set me up for winter" new consultants words . Was impressed until i found I was now sensitive to it ! I think he was a bit too keen and I dont get many infections anyway. Just my eexperience. Good luck

Lexilou70 profile image
Lexilou70 in reply to Jaybird19

Thanks so much.

If I remember rightly Clarithromycin is supposed to be taken on an empty stomach. When I told my gp (ages ago when it was possible to see & speak to a GP) it made me feel nauseous he told me to take it with food. Its a good antibiotic so I hope you get over tge nausea. P

Lexilou70 profile image
Lexilou70 in reply to peege

Thanks so much, I really appreciate the reply. x

It can be taken with or without food so taking it with may help reduce the nausea. Sometimes the side effects ease after a couple of days.

Lexilou70 profile image
Lexilou70 in reply to CDPO16

Many thanks.

I'm on day two of taking them I am taking with food and a glass of water but still feel nauseous.

Lexilou70 profile image
Lexilou70 in reply to Patsy164

Ditto, day 2 for me too. Also the taste in my mouth is vile! I can live with that but the nausea is awful. I'll let you if I find a cure!! 😊

Me too with the taste. I suppose day 2 is in the system now. Only another 5 days to go. Haven't been on this antibiotic since 2013. I take azithromycin 3 times a week, which I've stopped and ciprofloxacin when I have an exacerbation but never feel nauseous with those

Lexilou70 profile image
Lexilou70 in reply to Patsy164

This is all new to me as only diagnosed in July. It's only taken 14 months and a lot of pestering from me. I hope you are and are feeling a bit better soon. x

Patsy164 profile image
Patsy164 in reply to Lexilou70

Thank you and I hope you feel better soon. I also have Bronchiectasis was diagnosed in 2017 it took years for diagnosis. After being in hospital 2019 and given new treatment and I am now managing it much better. I found HealthUnlocked just after and it helped so much with all the advice I was given. It's nice to know you are not alone. x

Lexilou70 profile image
Lexilou70 in reply to Patsy164

Gosh that was a long diagnosis, I hope you are getting the treatment you need. British Lung Foundation have been amazing & wouldn't have got my diagnosis without then. I too find this so helpful. I felt really lonely at first but not anymore. Take care x

Nanny1086 profile image
Nanny1086 in reply to Patsy164

clarithamycin makes me violently sick , so it’s now on my records not to prescribe , along with ciprofloxacin as it it gives me tendinitis , like you i take Aszithromycin 3 days a week , and if i get a chest infection i take a 2 week course of Doxycycline which seems to suit me and work well ,

Patsy164 profile image
Patsy164 in reply to Nanny1086

I am glad doxycycline works for you. Ciprofloxacin works for me but I also get tendonitis. If ciprofloxacin doesn't I have to go in the hospital for IV antibiotics.

Nanny1086 profile image
Nanny1086 in reply to Patsy164

hi Patsy , yes i had intro antibiotics when my chest infection was really bad ,,, generally doxycycline works if i start them as soon i get the infection , take care ,

I think it’s ok to take with food. It’s very unpleasant when antibiotics make us feel really sick i know. Drink plenty water too. I hope you feel better soon . 🙂

Lexilou70 profile image
Lexilou70 in reply to Collie4

I know 😔 Thank you very much x

Just can't stomach it and neither can my bowels. It's on my 'allergic to' list unfortunately.

I was put on this together with amoxicillin. The combined effect was awful. I assumed the Clarithromycin was to blame, since I'm all right with amoxicillin. Hope you find a solution and that now you've got a diagnosis your life will improve. xxxx

I always managed ok with them and found them a good antibiotic but when I first started taking Azithromycin 3 times per week there didn’t agree with me but my doctor recommended having some natural onken yogurt each day (not the favoured ones,Just the plain one) Since starting having onken each day I’ve had not trouble with any antibiotics

Patsy164 profile image
Patsy164 in reply to Homer12

I read that recently which made me buy some. Glad it helped for you will defo try it as I haven't yet with this antibiotic

Hia with food & a probiotic. But they do work well

Lexilou70 profile image
Lexilou70 in reply to Balloo

Thank you!

Rebecca6 profile image
Rebecca6 in reply to Balloo

Think you need to leave 2 hours before taking probiotic after antibiotics. . Can't remember where I read it.

I cant take these at all, my eyes come up like water bags. I do hope you can find a way to take them as they have a good report x

Lexilou70 profile image
Lexilou70 in reply to Izb1

Oh no, thats awful! It does seemed to have settled a bit but I do keep having to have little bits to keep it at bay! Thank you. x

I can't take these either,I ended up in A and E after them. They're on my no go list of antibiotics now,it's on my notes.

Lexilou70 profile image
Lexilou70 in reply to Aingeful

Oh my gosh you poor thing. It does seemed to have settled a bit now. Thanks for your reply & I hope you are ok.

I had clarithomycin intravenously, had immediate shooting pain in arm and set alarm flashing red.

They used to give me Doxycycline.It used to floor me. Then I was prescribed Lanzanzaprole for reflux.

I find taking it much easier to take it now.

Loads of tablets say take on an empty stomach.then another source says take with food.

So,as I have to take loads of tablets I take very thing with food.

The only thing I take on an empty stomach is the tablets I take for osteoporosis.,that gets a bit tricky sometimes as I need to know what day it is,!

Lexilou70 profile image
Lexilou70 in reply to Oshgosh

Hi. Thanks for your helpful reply. Really appreciate it! 😊

Oshgosh profile image
Oshgosh in reply to Lexilou70

M sorry I couldn’t help more.

hi there , sadly clarythamicin doesn’t suit me at all , and makes me sick with 30 minutes of taking it , sorry i can’t help further ,

Hi, I often find clarithromycin makes me feel sick. I find eating when I take them and eating ginger biscuits helps

Lexilou70 profile image
Lexilou70 in reply to Angelgoth

Thank you, will go get some!

I don't have it anymore due to an allergic reaction like anaphylaxis, now always stick to amoxicillin

Hi l had the same problem. I found that old fashioned ginger biscuit helped. I ate a couple about 15min before taking tabs x

Lexilou70 profile image
Lexilou70 in reply to Delamere

I was thinking of ginger but didn't have any in any form! Thanks for the tip, will go get ginger bits, will have to hide from hubby!

Delamere profile image
Delamere in reply to Lexilou70

Your very welcome xx

You may also like...